Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2015

Flash Flood Warning 17, NWS JSJ

November 28, 2015

NWS JSJ issued this flash flood warning at Nov 28, 2015, 10:16 PM CST. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2015, 10:16 PM CST (04:16 UTC)
Expired
Nov 28, 2015, 11:15 PM CST
In force
59 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 123 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WGCA52 TJSJ 290416
FFWSJU
VIC030-290515-
/O.NEW.TJSJ.FF.W.0017.151129T0416Z-151129T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1216 AM AST SUN NOV 29 2015

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SAINT THOMAS IN THE U.S. VIRGIN ISLANDS...

* UNTIL 115 AM AST

* AT 1212 AM AST...EMERGENCY MANAGEMENT REPORTED THAT THE FLOOD
  WATERS ARE STILL FLOWING ACROSS THE WARNED AREA. ANY ADDITIONAL
  RAINFALL OVER THE WARNED AREA WILL EXACERBATE THE
  SITUATION...THEREFORE THE FLASH FLOOD WARNING WAS EXTENDED UNTIL
  115 AM AST.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHARLOTTE AMALIE WEST...CHARLOTTE AMALIE...ANNA'S RETREAT AND
  CHARLOTTE AMALIE EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 1839 6490 1837 6492 1835 6487 1836 6485
      1833 6485 1832 6487 1830 6488 1834 6493
      1832 6496 1835 6499 1834 6508 1835 6504
      1836 6505 1836 6499 1840 6497 1837 6497
      1836 6493 1841 6491

$$

JJA
1 follow-up statement
721 
WGCA72 TJSJ 290516
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
116 AM AST SUN NOV 29 2015

VIC030-290523-
/O.EXP.TJSJ.FF.W.0017.000000T0000Z-151129T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT THOMAS VI-
116 AM AST SUN NOV 29 2015

...THE FLASH FLOOD WARNING FOR SAINT THOMAS  WILL EXPIRE AT 115 AM
AST...

THE HEAVY RAIN HAS ENDED...THE FLOOD WATERS CONTINUE TO RECEDE...AND
ARE NO LONGER EXPECTED TO POSE A THREAT. HOWEVER...RESIDENTS AND
MOTORIST ACROSS THESE AREAS SHOULD BE ALERT TO PONDING OF WATER ON
ROADWAYS. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. 

LAT...LON 1839 6490 1837 6492 1835 6487 1836 6485
      1833 6485 1832 6487 1830 6488 1834 6493
      1832 6496 1835 6499 1834 6508 1835 6504
      1836 6505 1836 6499 1840 6497 1837 6497
      1836 6493 1841 6491

$$

JJA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 28, 1:25 PM CST, 8 hours 51 minutes earlier.

Area forecast discussion, Nov 28, 1:25 PM CST, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
325 PM AST SAT NOV 28 2015

.SYNOPSIS...MID TO UPPER TROUGH EXTENDING FROM THE WESTERN
ATLANTIC INTO THE CENTRAL CARIBBEAN SEA WILL DOMINATE THE WEATHER
CONDITIONS FOR THE NEXT FEW DAYS. INDUCED SURFACE TROUGH WILL
LINGER NORTH OF THE AREA AT LEAST THRU EARLY MONDAY. EAST TO
SOUTHEAST TRADES WILL CONTINUE OVER THE LOCAL AREA.

&&

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS WERE OBSERVED ACROSS
THE LOCAL PASSAGES...MOVING ACROSS THE USVI AND THE EASTERN HALF
OF PR. RAINFALL ESTIMATES WITH THIS ACTIVITY WERE BETWEEN 1 TO 2
INCHES OF RAIN WITH THE HEAVIEST SHOWERS THRU MID AFTERNOON.
SHOWERS WILL CONTINUE MAINLY OVER THE SAME AREAS THRU THIS
EVENING...BUT SHOWERS AND THUNDERSTORMS SHOULD CONTINUE OVER THE
WATERS FOR THE NEXT FEW DAYS.

SIMILAR CONDITIONS AS TODAY ARE EXPECTED ON SUNDAY. DENSE HIGH
CIRRUS CLOUDS WILL CONTINUE OVER THE AREA...THIS COULD INHIBIT
AFTERNOON CONVECTION OVER THE INTERIOR AND NORTHWESTERN QUADRANT
OF PR. HOWEVER...AS TROF ALOFT MEANDERS OVER THE CENTRAL
CARIBBEAN SOME INSTABILITY WILL LINGER MAINLY OVER THE MONA
CHANNEL. MODEL GUIDANCE STILL SUGGEST HIGHER PWAT VALUES FOR
MONDAY AND TUESDAY...AND THEY REMAIN AS BEST DAYS FOR MORE
ORGANIZED CONVECTION AND MORE WIDESPREAD SHOWER COVERAGE...BUT AS
WINDS TURN MORE FROM THE EAST...THE HEAVIEST SHOWERS SHOULD
DEVELOP OVER THE INTERIOR AND WESTERN SECTIONS OF PR. MID LEVEL
RIDGE WILL ESTABLISH BY LATE NEXT WEEK AND FAIR WEATHER CONDITIONS
WILL RETURN THRU THE END OF THE FORECAST PERIOD.

&&

.AVIATION...SHRA AND ISOL TSRA ARE ADVANCING THROUGH PUERTO RICO AND
CONTINUE IN AND ARND THE USVI. WIDELY SCT SHRA TO CONT IN THE
LEEWARD ISLANDS. MTN OBSCURATIONS AND BRIEF MVFR IN TJSJ IN HVY
SHRA/TSRA. SHRA/TSRA EXPECTED TO DVLP AFT 28/18Z IN WRN PR WITH MTN
OBSCURATIONS AND MVFR AT TJMZ AND TJBQ TIL AFT 29/02Z. CONDS
IMPROVING AND BCMG PREVAILING VFR AFT 29/04Z. SHRA/TSRA TO RETURN TO
PR AFT 29/16Z. WINDS ALF ESE 10 TO 20 SFC UP THRU FL100.

&&

.MARINE...A NORTHERLY SWELL WILL CONTINUE TO AFFECT THE
ATLANTIC WATERS AND PASSAGES...SUBSIDING SLOWLY THROUGH THE REST
OF THE WEEKEND. SHOWERS AND THUNDERSTORMS EXPECTED OVER THE
WATERS AS TROUGH LINGERS OVER THE MONA CHANNEL INTO THE ATLANTIC
WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  86  76  88 /  50  50  20  50
STT  77  85  76  86 /  20  50  20  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH RIP CURRENT RISK THROUGH SUNDAY MORNING FOR CULEBRA-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN
     JUAN AND VICINITY-SOUTHEAST-VIEQUES-WESTERN INTERIOR.

     HIGH SURF ADVISORY UNTIL 8 AM AST SUNDAY FOR CULEBRA-MAYAGUEZ
     AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
     VICINITY-SOUTHEAST-VIEQUES-WESTERN INTERIOR.

     SMALL CRAFT ADVISORY UNTIL 8 AM AST SUNDAY FOR NORTH CENTRAL-
     NORTHWEST.

VI...HIGH RIP CURRENT RISK THROUGH SUNDAY MORNING FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

     HIGH SURF ADVISORY UNTIL 8 AM AST SUNDAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

     SMALL CRAFT ADVISORY UNTIL 8 AM AST SUNDAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

AM...HIGH RIP CURRENT RISK THROUGH SUNDAY MORNING FOR COASTAL WATERS
     OF SOUTHERN USVI VIEQUES AND EASTERN PUERTO RICO OUT 10 NM.

     HIGH SURF ADVISORY UNTIL 8 AM AST SUNDAY FOR COASTAL WATERS OF
     SOUTHERN USVI VIEQUES AND EASTERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL 8 AM AST SUNDAY FOR ANEGADA PASSAGE
     SOUTHWARD TO 17N-CARIBBEAN WATERS OF PUERTO RICO FROM 10 NM
     TO 17N-COASTAL WATERS OF NORTHERN USVI AND CULEBRA OUT 10
     NM-COASTAL WATERS OF SOUTHERN USVI VIEQUES AND EASTERN
     PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL 8 PM AST THIS EVENING FOR COASTAL
     WATERS OF NORTHERN PUERTO RICO OUT 10 NM-COASTAL WATERS OF
     NORTHWESTERN PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD
     TO 17N.

     SMALL CRAFT ADVISORY UNTIL 8 AM AST MONDAY FOR ATLC WATERS OF
     PUERTO RICO AND USVI FROM 10NM TO 19.5N.

&&

12/13
Hazardous weather outlook, Nov 28, 3:55 AM CST, 18 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
555 AM AST SAT NOV 28 2015

AMZ710>745-PRZ001>013-291100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
555 AM AST SAT NOV 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH BRIEF
GUSTY WINDS THIS AFTERNOON ACROSS PORTIONS OF EASTERN PUERTO RICO
AS WELL AS THE INTERIOR AND WESTERN PORTIONS.

.FLOODING...HEAVY RAINS COULD LEAD TO URBAN AND SMALL STREAM
FLOODING.

.WAVES...CHOPPY/ROUGH SEAS 6 TO 8 FEET EXPECTED ACROSS MOST OF THE
LOCAL WATERS.

.RIP CURRENTS...THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS
FOR THE NORTHERN COASTS OF MAINLAND PUERTO RICO...VIEQUES AND
CULEBRA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AVAILABLE MOISTURE AND INCREASING INSTABILITY WILL INCREASE THE
CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER
INDIVIDUAL SPOTTER ARE ENCOURAGED TO REPORT FLOODING AND RIP
CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-291100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
555 AM AST SAT NOV 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.WAVES...CHOPPY/ROUGH SEAS 6 TO 8 FEET EXPECTED ACROSS MOST OF THE
LOCAL WATERS.

.RIP CURRENTS...THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS
FOR SAINT THOMAS AND A MODERATE RISK ACROSS SOME BEACHES IN SAINT
CROIX.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AVAILABLE MOISTURE AND INCREASING INSTABILITY WILL INCREASE THE
CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER
INDIVIDUAL SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS TO THE
NATIONAL WEATHER SERVICE IN SAN JUAN.

In the hours before

Local storm report, Nov 28, 4:52 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
652 PM AST SAT NOV 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      CHARLOTTE AMALIE        18.34N 64.93W
11/28/2015                   SAINT THOMAS       VI   EMERGENCY MNGR

            WATERFRONT MAIN STREET WAS FLOODED

0530 PM     DEBRIS FLOW      CHARLOTTE AMALIE        18.34N 64.93W
11/28/2015                   SAINT THOMAS       VI   EMERGENCY MNGR

            HEAVY RAIN RESULTED IN ROCKSLIDES NEAR ALTONA AREA.

0445 PM     DEBRIS FLOW      CHARLOTTE AMALIE        18.34N 64.93W
11/28/2015                   SAINT THOMAS       VI   EMERGENCY MNGR

            HEAVY RAIN RESULTED IN DEBRIS FLOW NEAR BOVONI AREA.

&&

CANSELMI

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 6:25 PM CSTFlash Flood WarningJSJ2 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.